Don’t Change Your Medication Dosage Until You’ve Read This!Medication Errors
Paxil. Lexapro. Zoloft. Celexa. These medications, known as Selective Serotonin Uptake Inhibitors (SSRIs), while they have made millions of people’s lives manageable, can just as easily destroy your health and well-being if not taken with care.
If you are part of ten percent of the population currently taking antidepressants or anti-anxiety medications, make sure to research your prescribing physician carefully, and don’t be afraid to question his decisions about increasing or decreasing your dosage.
Increasing your medication beyond the recommended dosage could result in severe side effects such as mood swings, painful migraines, and increased depression. discontinuing your medication could result in you suffering debilitating withdrawal symptoms that could range anywhere from feeling like you have the flu to seizures. Known as SSRI Discontinuation Syndrome, it occurs in approximately 20 percent of patients, and can result in side effects that could plague you for months.
Recently, a close friend learned about SSRI Discontinuation Syndrome the hard way. Having suffered from anxiety since she was a child, she had been on Paxil for over ten years. Over a period of years, her doctor had increased her dosage from 20 mgs to 40 mgs because it seemed to have stopped working periodically. However, after a number of years, her anxiety became unbearable, She consulted another physician who increased her dosage to 60 mgs, an amount that is well over the recommended dosage. As a result, she began to suffer from severe mood swings, increased depression and anxiety, and debilitating migraines.
She consulted another physician who decreased her dosage from 60 mgs to 30 mgs stating that she was suffering from essentially an overdose of Paxil. The rapid decrease in medication caused her migraines to worsen, suffer from uncontrollable shaking, and eventually she began to have seizures. After an extended stay in the ICU, and a specialized seizure unit, and being slowly tapered off of the medication by a new doctor, the seizures stopped. Now on a new medication, she is on the road to recovery.
Don’t let this happen to you! Beware of physicians that continue to increase your medication despite that fact that it no longer seems to work or who advise you to abruptly discontinue your medication. Ask your physician to slowly taper you off of your medication over a series of weeks or months if necessary. Many SSRIs come in liquid form just for this purpose. If your physician refuses, it’s definitely time to find a new doctor.